Most Read Articles
26 Dec 2017
Supplementation with omega-3 fatty acids in combination with rosuvastatin may yield significant reductions in triglycerides and nonhigh-density lipoprotein (HDL) cholesterol as compared with rosuvastatin monotherapy, according to data from the ROMANTIC (rosuvastatin-omacor in residual hypertriglyceridemia) trial.
Elaine Soliven, 20 May 2020
Early treatment with a triple antiviral combination of lopinavir-ritonavir, ribavirin, and interferon beta-1b significantly shortens the duration of virus shedding and reduces symptoms in patients with mild-to-moderate COVID-19 compared with lopinavir-ritonavir only, according to a recent study.
Pearl Toh, 26 Sep 2019
The Singapore Health Sciences Authority (HSA) has recalled eight brands of ranitidine products containing trace amounts of the nitrosamine impurity NDMA*, which is a potential human carcinogen.
Rachel Soon, 24 Apr 2019

With recent recalls of losartan-containing products contaminated by potentially carcinogenic nitrosamines, MIMS speaks to the Malaysian National Pharmaceutical Regulatory Agency (NPRA) for more details.

Serious liver disease a risk factor for acetaminophen-induced liver injury

08 Apr 2020

In patients initiating acetaminophen for cancer-related pain, the risk of developing treatment-induced liver injury is heightened in the presence of serious liver disease, a study has found.

The study included 562 patients treated with acetaminophen ≥1,500 mg/d, among whom 287 used the drug for ≥4 weeks. Of these patients, 102 who had available liver function test data prior to and after acetaminophen treatment were included in the analysis. Drug-induced liver injury was evaluated by alanine aminotransferase (ALT) and alkaline phosphatase (APT) levels, Naranjo score, and Child-Pugh classification.

Following acetaminophen administration, 27 patients (26.5 percent) had an ALT or APT level elevated by at least 1 grade, with 20 of them having a Naranjo score 5, indicating a relationship between liver function test abnormalities and acetaminophen administration in 19.6 percent of patients. Overall, 20 had drug-induced liver injury.

On multivariate logistic regression analysis, drug-induced liver injury was associated with serious liver disease (odds ratio [OR], 12.41; p=0.049) and age ≥70 years (OR, 3.49; p=0.025).

The researchers stated that their study is the first to suggest the importance of assessing serious liver disease using Child-Pugh classification prior to the initiation of acetaminophen in patients with suspected liver disease.

“We believe that after assessment of the severity of liver disease, appropriate treatment with acetaminophen can eliminate the pain experienced during cancer and other diseases, while preventing serious complications, and improving quality of life,” they said.

Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Pharmacist - Malaysia digital copy today!
Sign In To Download
Editor's Recommendations
Most Read Articles
26 Dec 2017
Supplementation with omega-3 fatty acids in combination with rosuvastatin may yield significant reductions in triglycerides and nonhigh-density lipoprotein (HDL) cholesterol as compared with rosuvastatin monotherapy, according to data from the ROMANTIC (rosuvastatin-omacor in residual hypertriglyceridemia) trial.
Elaine Soliven, 20 May 2020
Early treatment with a triple antiviral combination of lopinavir-ritonavir, ribavirin, and interferon beta-1b significantly shortens the duration of virus shedding and reduces symptoms in patients with mild-to-moderate COVID-19 compared with lopinavir-ritonavir only, according to a recent study.
Pearl Toh, 26 Sep 2019
The Singapore Health Sciences Authority (HSA) has recalled eight brands of ranitidine products containing trace amounts of the nitrosamine impurity NDMA*, which is a potential human carcinogen.
Rachel Soon, 24 Apr 2019

With recent recalls of losartan-containing products contaminated by potentially carcinogenic nitrosamines, MIMS speaks to the Malaysian National Pharmaceutical Regulatory Agency (NPRA) for more details.